Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 27, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 26, 2019, 3:20 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2019, 3:20 PM EDT (19:20 UTC)
- Expired
- Apr 26, 2019, 4:30 PM EDT
- In force
- 70 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 1:33 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 355 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:45 PM EDT, 35 minutes earlier.
Area forecast discussion, Apr 26, 2:45 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service State College PA 245 PM EDT Fri Apr 26 2019 .SYNOPSIS... Showers and thunderstorms with locally heavy downpours will continue across east-central PA through the afternoon. Strong to severe storms are most likely across far south central into southeastern PA. Expect windy and colder conditions tonight into Saturday, with more rain and even some wet snow accumulation possible on Sunday across the northern tier. Temperatures will be well below average for the last weekend in April. An active weather pattern will continue next week with more opportunities for rain heading into early May. && .NEAR TERM /THROUGH TONIGHT/... *Tornado Watch in effect for east-central PA until 9PM Storms will rapidly develop and evolve through the mid to late afternoon hours across portions of the mid to lower Susquehanna Valley, with damaging winds and a tornado or two possible. The greatest tornado threat area appears to be from northern Maryland into southeast Pennsylvania thru 22Z. This includes areas south/east of I-81 and I-78. Cold/occluded front surging east across western Alleghenies at 18Z will push east through the central ridge and valley region to the Susquehanna River by late afternoon. Convection ahead of the front has formed into a broken line segments from roughly KBFD southward through KUNV to KHGR. There is plenty of shear along and right the front along with gradient sfc pressure rises that should contribute to threat of strong gusty winds, however due to lack of instability the overall risk for damaging winds appears to be low in areas to the north of I-80. Concerning heavy rain threat, the progressive nature of heavy rain bands/faster guidance trend with the overall precipitation pattern will continue low risk of localized, short duration flooding. Updated timing of severe storm/heavy rain risk is 3PM to 7PM with latest HREF mean clearing the front/line of storms through the eastern zones by 2300 UTC. Conditions will turn windy and colder tonight into early Saturday morning, with rain showers mixing with snow showers across the higher terrain along the Alleghenies. && .SHORT TERM /SATURDAY/... Minor changes made to this period. Strong PGF Sat morning will make it windy, with gusts into the 30s and perhaps topping out close to 40 MPH across the far east. The gradient relaxes later in the afternoon. The temps may not get out of the l40s in the NW, and stay about 10F below normals in the SE as they barely touch 60 in a few spots. Any lingering showers in the morning across the NW should end by mid to late morning. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Minor changes made to this period of weather. Abnormally strong upper level flow will continue across much of the country next week. While it will not be wet all the time, fast moving systems will bring some rain to the area several times next week. In addition, left light snow amounts in the north for Sunday. Later shifts will have to monitor the potential for frost and freezing temperatures at times early in the week. Sunday night will be cold. More information below. Another shortwave/surface low will track east from the Ohio Valley and move right across the state on Sunday. There will be a sharp N/S temp gradient with 850 mb temps around freezing or lower across along the NY border early on, sagging southward, as the low moves east of PA by early aft. Have light amts of snow in the fcst across the north. Sunday night will be cold across the area. Will have to watch trends in temperatures, as the growing season is under way across portions of the south. After a dry period through most of Monday, the active pattern will continue with a new weak wave for Monday night/Tuesday with some showers. Milder air later in the week, with a larger scale rain maker later Thursday into Friday. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Several lines of showers and isolated thunderstorms ahead of the cold front just west of the office now. Strongest winds with the front behind the storms. Used TEMPO groups to cover the showers and storms. Across the far southeast, spots like MDT and LNS have seen more clearing, they have more of a chance for strong to severe storms this aft. Main issue later tonight into Saturday will be strong wind gust. .Outlook... Sun...AM low cigs/rain/snow possible northern Pa. Mon...PM rain/low cigs possible, mainly N Mtns. Tue...Showers/low cigs possible, mainly N Mtns. Wed...More showers. Low cigs possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Martin LONG TERM...Lambert/Martin AVIATION...Martin/Steinbugl
Hazardous weather outlook, Apr 26, 3:14 PM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service State College PA 314 PM EDT Fri Apr 26 2019 PAZ012-018-019-027-028-041-042-045-046-049>053-056>059-063>066- 271915- Northern Clinton-Northern Centre-Southern Centre-Mifflin-Juniata- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 314 PM EDT Fri Apr 26 2019 ...TORNADO WATCH 105 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ010-011-017-025-026-034>036-271915- Elk-Cameron-Clearfield-Blair-Huntingdon-Bedford-Fulton-Franklin- 314 PM EDT Fri Apr 26 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-005-271915- Warren-McKean- 314 PM EDT Fri Apr 26 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A late-season, light snow accumulation is possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-037-271915- Potter-Tioga- 314 PM EDT Fri Apr 26 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Strong thunderstorms are possible this afternoon and may produce locally heavy rain and isolated damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A late season, light snow accumulation is possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-033-271915- Cambria-Somerset- 314 PM EDT Fri Apr 26 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Wind gusts over 40 mph are possible through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 26, 1:24 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service State College PA
124 PM EDT FRI APR 26 2019
PAZ010-011-017-018-024-025-261830-
Northern Centre PA-Cameron PA-Clearfield PA-Blair PA-Cambria PA-
Elk PA-
124 PM EDT FRI APR 26 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...CLEARFIELD...
CENTRE...BLAIR...CAMERON...AND CAMBRIA COUNTIES UNTIL 230 PM EDT...
At 122 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Parker Dam State Park to 6 miles south of
Curwensville to near Loretto to Ogletown. Movement was northeast at
35 mph.
Very heavy rain of between one half inch, and one inch is expected
in just a 20 to 30 minute period.
.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Altoona, Clearfield, Hollidaysburg, Tyrone, Ebensburg, Portage,
Cameron, Philipsburg, Woodland, Roaring Spring, Curwensville,
Emporium, Bald Eagle, Martinsburg, Lakemont, Bellwood, Patton,
Cresson, Gallitzin and Claysburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4148 7805 4147 7799 4122 7809 4115 7804
4112 7811 4101 7806 4079 7815 4074 7823
4074 7812 4067 7822 4047 7813 4025 7829
4033 7862 4026 7864 4024 7878 4078 7866
4109 7867 4141 7842 4161 7842 4162 7820
TIME...MOT...LOC 1722Z 213DEG 29KT 4117 7850 4089 7850 4057 7859 4022
7874
LambertSpecial weather statement, Apr 26, 1:44 PM EDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service State College PA 144 PM EDT FRI APR 26 2019 PAZ064-065-261815- York PA-Adams PA- 144 PM EDT FRI APR 26 2019 ...SPECIAL WEATHER STATEMENT... At 144 PM EDT, Doppler radar indicated a strong thunderstorm near Littlestown, moving northeast at 45 mph. Pea size hail and winds in excess of 30 mph are possible. Locations impacted include... Hanover, Weigelstown, Parkville, Spry, Shiloh, Littlestown, Codorus, McSherrystown, Spring Grove, Glen Rock, Dover, Pennville, Jacobus, York Airport, Loganville, Abbottstown, New Salem, Seven Valleys and Glenville. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4002 7690 3986 7661 3972 7688 3972 7712 TIME...MOT...LOC 1744Z 220DEG 41KT 3971 7703 Colbert
Special weather statement, Apr 26, 2:03 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service State College PA
203 PM EDT FRI APR 26 2019
PAZ026-028-034>036-056-063-261900-
Perry PA-Bedford PA-Fulton PA-Franklin PA-Cumberland PA-Juniata PA-
Huntingdon PA-
203 PM EDT FRI APR 26 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
FRANKLIN...JUNIATA...FULTON...PERRY...AND CUMBERLAND COUNTIES UNTIL
300 PM EDT...
At 202 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Dudley to near Saluvia to Warfordsburg. Movement
was northeast at 50 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Chambersburg, Shippensburg, Breezewood, Guilford, St. Thomas,
Warfordsburg, Mount Union, Mercersburg, Scotland, Newville, Honey
Grove, McConnellsburg, Harrisonville, Fort Loudon, Spruce Hill, Big
Cove Tannery, Crystal Springs, Waterfall, Rockhill Furnace and Wells
Tannery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3997 7834 4017 7827 4039 7787 4038 7787
4036 7782 4037 7776 4051 7761 4056 7746
4036 7734 3999 7741 3972 7825 3972 7831
TIME...MOT...LOC 1802Z 238DEG 43KT 4019 7817 3997 7814 3976 7818
LambertSpecial weather statement, Apr 26, 2:18 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
218 PM EDT FRI APR 26 2019
PAZ036-261845-
Franklin PA-
218 PM EDT FRI APR 26 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
245 PM EDT...
At 216 PM EDT, Doppler radar indicated a cluster of strong
thunderstorms along a line extending south from near Claylick.
Movement was northeast at 40 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Chambersburg, Waynesboro, Greencastle, Guilford, Fayetteville, Wayne
Heights, Mont Alto, Mercersburg, Rouzerville, Marion, Claylick, State
Line, Quincy, Williamson, Upton, Whitetail Ski Area and Penn State
Mont Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3973 7803 3980 7803 3999 7748 3998 7746
3991 7747 3973 7746 3972 7748
TIME...MOT...LOC 1816Z 233DEG 36KT 3977 7796 3957 7796
ColbertSpecial weather statement, Apr 26, 2:32 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service State College PA
232 PM EDT FRI APR 26 2019
PAZ005-006-010>012-017>019-025>027-045-261930-
McKean PA-Potter PA-Northern Centre PA-Southern Clinton PA-
Northern Clinton PA-Cameron PA-Clearfield PA-Blair PA-Elk PA-
Huntingdon PA-Mifflin PA-Southern Centre PA-
232 PM EDT FRI APR 26 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...CLEARFIELD...
HUNTINGDON...MIFFLIN...CENTRE...MCKEAN...POTTER...BLAIR...CAMERON...
AND CLINTON COUNTIES UNTIL 330 PM EDT...
At 230 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southeast of Weston Mills to near Keating
Summit to near Hicks Run to near Lecontes Mills to near North
Philipsburg to Warriors Mark to near Sinking Valley. Movement was
east at 35 mph.
Wind gusts from the west or southwest in excess of 40 mph are
possible.
Locations impacted include...
State College, Lock Haven, Bellefonte, Tyrone, Park Forest Village,
Cameron, Woodward, Boalsburg, Wharton, Keating, Pleasant Gap,
Philipsburg, Coudersport, Lamar, Stormstown, Lemont, Port Allegany,
Emporium, Bald Eagle and Burnham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7761 4146 7760 4137 7754 4134 7748
4131 7747 4126 7741 4116 7740 4092 7732
4088 7732 4085 7736 4070 7735 4070 7732
4062 7748 4058 7828 4091 7826 4115 7836
4170 7842 4200 7849
TIME...MOT...LOC 1830Z 269DEG 31KT 4199 7832 4172 7826 4140 7826 4116
7823 4092 7815 4073 7813 4059 7820
LambertSpecial weather statement, Apr 26, 3:12 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service State College PA
312 PM EDT FRI APR 26 2019
PAZ059-065-066-262000-
York PA-Lancaster PA-Lebanon PA-
312 PM EDT FRI APR 26 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...YORK...AND
LEBANON COUNTIES UNTIL 400 PM EDT...
At 311 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from North York to near Mays Chapel. Movement was
northeast at 40 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
York, Lebanon, Elizabethtown, Columbia, Millersville, Mount Joy, Red
Lion, Spry, Manheim, Cornwall, Dallastown, Shiloh, East York,
Stonybrook-Wilshire, West York, Salunga-Landisville, Maytown,
Shrewsbury, Grantley and Tyler Run-Queens Gate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3998 7681 4033 7640 3974 7635 3972 7624
3972 7679
TIME...MOT...LOC 1911Z 221DEG 35KT 3997 7674 3947 7671
ColbertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 9:22 AM EDT | Special Weather Statement | CTP | Dauphin, Schuylkill | 38 min |
| Apr 26, 9:58 AM EDT | Special Weather Statement | CTP | Schuylkill | 47 min |
| Apr 26, 10:18 AM EDT | Special Weather Statement | CTP | Montour, Northumberland | 57 min |
| Apr 26, 11:01 AM EDT | Special Weather Statement | CTP | Columbia | 44 min |
| Apr 26, 1:24 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Cameron, Clearfield | 66 min |
| Apr 26, 1:44 PM EDT | Special Weather Statement | CTP | York | 31 min |
| Apr 26, 2:03 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 57 min |
| Apr 26, 2:18 PM EDT | Special Weather Statement | CTP | Franklin | 27 min |
| Apr 26, 2:32 PM EDT | Special Weather Statement | CTP | Cameron, Centre, Clinton, Potter | 58 min |
| Apr 26, 2:51 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Juniata, Perry | 54 min |
| Apr 26, 2:54 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 29 min |
| Apr 26, 3:12 PM EDT | Special Weather Statement | CTP | York | 48 min |
| Apr 26, 3:45 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Juniata, Lebanon, Northumberland, Perry, Schuylkill | 64 min |
| Apr 26, 4:39 PM EDT | Special Weather Statement | CTP | Schuylkill | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.